| ORIGINAL ARTICLE
|Year : 2019 | Volume
| Issue : 4 | Page : 1050--1053
Need of Immediate Drug Reduction after Epilepsy Surgery – A Prospective Observational Study
Jitin Bajaj1, Sarat P Chandra1, Bhargavi Ramanujam2, Shabari Girishan1, Ramesh Doddamani1, Manjari Tripathi2
1 Department of Neurosurgery, All India Institute of Medical Sciences, New Delhi, India
2 Department of Neurology, All India Institute of Medical Sciences, New Delhi, India
Background: Patients undergoing epilepsy surgery are on polytherapy. Drug tapering is usually done after 1 year in adults and after 6 months in children. Sometimes, drugs have to be altered during the perioperative period, which is more commonly seen in hemispherotomy (HS) patients. The present study was done to compare perioperative drug alterations between HS and temporal (TL) lobectomy patients.
Materials and Methods: Prospective analysis of postoperative HS and TL patients was done. Primary outcomes were drug number, dosage changes, and seizure outcome. Secondary outcome studied was a change in intelligence quotient (IQ) in the two groups.
Results: At total of 71 patients were included. Perioperative drug stopping (clobazam – CLB) was needed in 3/38 patients in the HS group, due to sedation. Dosage was reduced in 23/38 (60.52%) in HS group, and in 2/33 (6%) in TL group P < 0.001. The most common drug was CLB, with reduction in 21/27 (77.77%) patients, with a mean reduction of 41.21 ± 4.01%. Two patients required drug substitution in the HS group. About 64/71 (90.1%) patients achieved Class I outcome at a 1-year postoperative time point (TL – 90.9%, HS – 89.47%). There was no change in IQ in any of the groups.
Conclusion: Perioperative drug alteration is often needed in the HS patients as compared to TL patients. Benzodiazepines have to be reduced to maintain alertness in the HS patients. The increased sedation postoperatively can be due to decreased cortical drive over the reticular activating system, gamma-aminobutyric acid (GABA) receptor denervation hypersensitivity, or increased activity of drugs over the remaining active hemisphere.
Dr. Manjari Tripathi
Neurology and Co-PI Center of Excellence for Epilepsy, Cardio-Neurosciences Center, All India Institute of Medical Sciences, Room No. 705, New Delhi
Source of Support: None, Conflict of Interest: None
[FULL TEXT] [PDF]*